Quick Search:

uzh logo
Browse by:

Zurich Open Repository and Archive

Maintenance: Tuesday, July the 26th 2016, 07:00-10:00

ZORA's new graphical user interface will be relaunched (For further infos watch out slideshow ZORA: Neues Look & Feel). There will be short interrupts on ZORA Service between 07:00am and 10:00 am. Please be patient.

Barbour, A D; Lindvall, T; Rogers, L (1991). Stochastic ordering of order statistics. Journal of Applied Probability, 28(2):278-286.

Full text not available from this repository.

View at publisher


If X<sub>i</sub>, i = 1, ⋯, n are independent exponential random variables with parameters λ<sub>1</sub>, ⋯, λ<sub>n</sub>, and if Y<sub>i</sub>, i = 1, ⋯, n are independent exponential random variables with common parameter equal to (λ<sub>1</sub> + ⋯ + λ<sub>n</sub>)/n then there is a monotone coupling of the order statistics X<sub>(1)</sub>, ⋯, X<sub>(n)</sub> and Y<sub>(1)</sub>, ⋯, Y<sub>(n)</sub>; that is, it is possible to construct on a common probability space random variables X<sub>i</sub><sup>′</sup>, Y<sub>i</sub><sup>′</sup>, i = 1, ⋯, n such that for each i, Y<sub>(i)</sub><sup>′</sup> ≤ X<sub>(i)</sub><sup>′</sup> a.s., where the law of the X<sub>i</sub><sup>′</sup> (respectively, the Y<sub>i</sub><sup>′</sup>) is the same as the law of the X<sub>i</sub> (respectively, the Y<sub>i</sub>) This result is due to Proschan and Sethuraman, and independently to Ball. We shall here prove an extension to a more general class of distributions for which the failure rate function r(x) is decreasing, and xr(x) is increasing. This very strong order relation allows comparison of properties of epidemic processes where rates of infection are not uniform with the corresponding properties for the homogeneous case. We further prove that for a sequence Z<sub>i</sub>, i = 1, ⋯, n of independent random variables whose failure rates at any time add to 1, the order statistics are stochastically larger than the order statistics of a sample of n independent exponential random variables of mean n, but that the strong monotone coupling referred to above is impossible in general.



Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:07 Faculty of Science > Institute of Mathematics
Dewey Decimal Classification:510 Mathematics
Deposited On:13 Apr 2010 12:04
Last Modified:05 Apr 2016 13:28
Publisher:Applied Probability Trust
Free access at:Related URL. An embargo period may apply.
Publisher DOI:10.2307/3214866
Related URLs:http://www.jstor.org/stable/3214866
http://user.math.uzh.ch/barbour/pub/Barbour/BLindvallRogers.pdf (Author)

Users (please log in): suggest update or correction for this item

Repository Staff Only: item control page